Missouri, 2024

Drought in Missouri, January 1 to 31, 2024

January 1 to 31, 2024 · NWS SGF · 18 events in 18 counties and zones

Improvement in drought conditions across the Ozarks occurred through the month. Severe (D2) drought contracted in parts of central and southern Missouri.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$523,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Improvement in drought conditions across the Ozarks occurred through the month. Severe (D2) drought contracted in parts of central and southern Missouri. Locations in central Missouri saw improvement from Extreme (D3) drought at the beginning of the month to Moderate (D1) Drought and Abnormally Dry (D0) conditions by the end of January. Some locations saw the removal of all drought conditions. The primary impacts of the drought occurred in the agricultural communities. Dry stock ponds and low flows on some streams and rivers continued. Limited impacts to crops occurred as the growing season generally begins in late March to April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 31, 10:41 PM CST, 1 hour 19 minutes earlier. Its key messages:

  • A system may bring the next precipitation chances to the area next weekend but there remains uncertainties with timing, track, and precipitation type.
Area forecast discussion, Dec 31, 10:41 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1041 PM CST Sun Dec 31 2023

.KEY MESSAGES...

- A system may bring the next precipitation chances to the area
  next weekend but there remains uncertainties with timing,
  track, and precipitation type.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 159 PM CST Sun Dec 31 2023

Northerly flow is dominating the short term behind a cold front
that moved through last night. Low clouds are expected to
remain over most of the area into Monday morning before
dissipating Monday afternoon. The colder airmass in place behind
the front combined with cloud cover has resulted in much of the
area seeing highs in the low to mid 30s today, with the
exception being over far south-central MO where it's been less
cloudy and highs are in the low 40s.

Temperatures drop into the low to mid 20s tonight with minimum
wind chill values of 15-25 F.

Monday will see gradually decreasing clouds with highs around
40.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Issued at 315 AM CST Sun Dec 31 2023

The long term discussion remains on track with no notable
changes in messaging...

The ensemble model members are in good agreement with the upper
level pattern Tuesday into Friday morning. An upper level ridge
will build over the region Monday night into Tuesday behind the
trough that will move south through the region today into
Monday. An upper level trough will then move across the region
Tuesday night into Wednesday with another upper level ridge
moving over the area Thursday into Friday.

The trough track on Wednesday continues to trend farther south
along with any precipitation chances leaving the area dry with
this system. Seasonable temperatures will occur on Tuesday
ahead of the system and likely across much of the area on
Wednesday then slightly cooler conditions will occur Wednesday
night into Thursday with the trough. Seasonable temperatures
will then occur on Friday as upper level ridging builds back
over the region.

The ensemble model members then show another upper level trough
tracking east across the central CONUS late Friday into
Saturday. The 00Z models have trended farther north with the
track, but there is still a spread between the ensemble model
members on the the track of the system. This system will bring
precipitation chances (40-50%) to the area. The exact track and
finer details on the thermo details will impact precipitation
types with this system. Currently going with a rain snow mix and
will continue to model trends.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1038 PM CST Sun Dec 31 2023

For the 06z TAFS, a large area of stratus continues to reside
over the forecast area late this evening and will likely
continue into Monday morning and possibly into the early
afternoon. Have kept MVFR conditions going through around 18-19z
with clearing thereafter. With surface high pressure moving into
the area, the wind will become light and variable for much of
the period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Titus
LONG TERM...Wise
AVIATION...Lindenberg
Hazardous weather outlook, Dec 31, 7:57 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
757 PM CST Sun Dec 31 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
757 PM CST Sun Dec 31 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Benton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Benton forecast zone
Crop damage
$70,000
Reported by
Drought Monitor
Coordinates
38.295, -93.288 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to Abnormally Dry (D0) conditions. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated are for limited loses this month.

Drought, Morgan

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Morgan forecast zone
Crop damage
$150,000
Reported by
Drought Monitor
Coordinates
38.424, -92.886 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to Abnormally Dry (D0) conditions. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated are for limited loses this month.

Drought, Douglas

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Douglas forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to Abnormally Dry (D0) conditions. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated are for limited loses this month.

Drought, Howell

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Howell forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to Abnormally Dry (D0) conditions. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated are for limited loses this month.

Drought, Maries

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Maries forecast zone
Crop damage
$35,000
Reported by
Department of Highways
Coordinates
38.162, -91.925 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to Moderate (D1) Drought conditions. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated are for limited loses this month though drought conditions continue.

Drought, Miller

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Miller forecast zone
Crop damage
$10,000
Reported by
Drought Monitor
Coordinates
38.215, -92.428 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to Moderate (D1) Drought conditions. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated are for limited loses this month though drought conditions continue.

Drought, Phelps

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Phelps forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
37.877, -91.792 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to Moderate (D1) Drought conditions. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated are for limited loses this month though drought conditions continue.

Drought, Camden

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Camden forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
38.027, -92.766 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to Moderate (D1) Drought conditions. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated are for limited loses this month though drought conditions continue.

Drought, Hickory

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hickory forecast zone
Crop damage
$70,000
Reported by
Drought Monitor
Coordinates
37.941, -93.321 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to Moderate (D1) Drought conditions. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated are for limited loses this month though drought conditions continue.

Drought, Dent

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dent forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
37.607, -91.508 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to Moderate (D1) Drought conditions. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated are for limited loses this month though drought conditions continue.

Drought, Dallas

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dallas forecast zone
Crop damage
$40,000
Reported by
Drought Monitor
Coordinates
37.680, -93.024 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to Moderate (D1) Drought conditions. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated are for limited loses this month though drought conditions continue.

Drought, Laclede

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Laclede forecast zone
Crop damage
$10,000
Reported by
Drought Monitor
Coordinates
37.658, -92.590 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to Moderate (D1) Drought conditions. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated are for limited loses this month though drought conditions continue.

Drought, Polk

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Polk forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
37.617, -93.400 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to Moderate (D1) Drought conditions. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated are for limited loses this month though drought conditions continue.

Drought, Greene

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Greene forecast zone
Crop damage
$92,000
Reported by
Drought Monitor
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to Moderate (D1) Drought conditions. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated are for limited loses this month though drought conditions continue.

Drought, Shannon

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Shannon forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to Moderate (D1) Drought conditions. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated are for limited loses this month though drought conditions continue.

Drought, Texas

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Texas forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
37.317, -91.965 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to Moderate (D1) Drought conditions. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated are for limited loses this month though drought conditions continue.

Drought, Webster

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Webster forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
37.281, -92.876 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to Moderate (D1) Drought conditions. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated are for limited loses this month though drought conditions continue.

Drought, Wright

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wright forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
37.270, -92.469 (the zone’s center; the record gives no point)

Enough rain fell towards the middle to end of the month to improve conditions back to Moderate (D1) Drought conditions. Farm and stock ponds continued to see impacts along with ground water levels and reservoirs. Crop loss estimates notated are for limited loses this month though drought conditions continue.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156755, 1156757, 1156758, 1156759, 1156761, 1156762, 1156763, 1156764, 1156765, 1156766, 1156767, 1156768, 1156769, 1156770, 1156771, 1156772, 1156773, 1156774.